Colorado, 2014

High Wind in Colorado, February 16 to 17, 2014

February 16 to 17, 2014 · NWS BOU · 2 events in 2 counties and zones

High winds developed briefly in the foothills of Boulder and Jefferson Counties. Peak wind reports included: 98 mph, 4 miles north-northwest of White Ranch Open Space; 85 mph at the NCAR Mesa Lab; 78 mph at the Junction of Colorado Highways 93 and 172; and 75 mph, 2 miles southeast of Morrison.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

High winds developed briefly in the foothills of Boulder and Jefferson Counties. Peak wind reports included: 98 mph, 4 miles north-northwest of White Ranch Open Space; 85 mph at the NCAR Mesa Lab; 78 mph at the Junction of Colorado Highways 93 and 172; and 75 mph, 2 miles southeast of Morrison. A semi-truck and an SUV pulling a trailer were rolled over by the wind on Colorado 470 near Morrison. In Lakewood, a home under construction was damaged by strong winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 16, 9:31 PM MST, 24 minutes earlier.

Area forecast discussion, Feb 16, 9:31 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
931 PM MST SUN FEB 16 2014

.UPDATE...

&&

.SHORT TERM...THE HIGHEST WINDS HAVE DECREASED OVER THE FAR
NORTHEAST PLAINS...BUT STILL EXPECT GUSTS 30 TO 45 MPH THROUGH
MIDNIGHT. HAVE ALREADY CANCELLED THE PLAINS HIGH WIND WARNING.
STILL SOME SHOWERS SPILLING OUT OVER THE PLAINS SO WILL LEAVE IN
THE LOW POPS ON ADJACENT PLAINS THIS EVENING.

RADAR STILL SHOWING SNOW CONTINUING IN THE MOUNTAINS BUT SNOWFALL
RATES WILL BE ON THE LIGHTER SIDE. WILL KEEP THE ADVISORY GOING
UNTIL  MIDNIGHT AS WINDS ARE STILL GUSTING 50-70 MPH OVER HIGH
MOUNTAIN PASSES. EXPECT WINDS TO INCREASE AGAIN OVER THE FOOTHILLS
CLOSER TO MIDNIGHT AS WATER VAPOR SHOWING THE STRONGER SUBSIDENCE
JUST MOVING INTO NORTHWEST COLORADO. THE STRONG SUBSIDENCE COUPLED
WITH INCREASING STABILITY WILL ALLOW WINDS TO INCREASE OVER THE
FOOTHILLS.

.AVIATION...OCCASIONAL GUSTY NORTHWEST WINDS AT LOCAL TERMINALS
WILL SHIFT BACK MORE WESTERLY AFTER MIDNIGHT. STRONGEST WINDS WILL
BE AT BJC AS MOUNTAIN WAVE DEVELOPS WITH GUSTS UP TO 45KT
POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 737 PM MST SUN FEB 16 2014/

UPDATE...

SHORT TERM...DISTURBANCE IS MOVING ACROSS CWA WITH STRONG WINDS
SPREADING OVER THE NORTHEAST PLAINS. ISSUED A HIGH WARNING FOR THE
FAR NORTHEAST PLAINS THIS EVENING AS GUSTS UP TO 60 MPH HAVE
DEVELOPED. VERY STRONG SURFACE GRADIENT HAS DEVELOPED WITH THIS
FRONT WITH SPEEDS STRONGER THAN EARLIER EXPECTED. EVEN SOME
SHOWERS HAVE SPREAD OVER THE URBAN CORRIDOR BUT SHOULD DIMINISH BY
9 PM.

AVIATION...VERY STRONG WINDS HAVE DEVELOPED AT THE TERMINALS AS
THE SHOWERS HAVE CARRIED THE STRONGER MOMENTUM WINDS DOWN TO THE
SURFACE. THE STRONGEST WINDS WILL DECREASE BETWEEN 03-04Z.

PREV DISCUSSION... /ISSUED 519 PM MST SUN FEB 16 2014/

UPDATE...

SHORT TERM...UPDATED FORECAST TO INCLUDE A HIGH WIND WARNING FOR
THE FRONT RANGE FOOTHILLS TONIGHT. UPPER LEVEL DISTURBANCE WILL
MOVE THROUGH THIS EVENING AND THERE HAS EVEN BEEN SOME LIGHTNING
STRIKES OVER NW COLORADO AND SOUTHERN WYOMING. MAY BE SOME
EMBEDDED HEAVY SNOWFALL WITH THE CONVECTION AS IT MOVES ACROSS.
MOUNTAIN ADVISORY LOOKS GOOD WITH A BURST OF HEAVY SNOW BUT THEN
DECREASING QUICKLY WITH THE FAST MOVING STORM. MAY ALSO NEED TO
ADD SOME POPS ACROSS LOWER ELEVATIONS NEAR THE WYOMING BORDER WITH
LEADING EDGE OF CONVECTION EARLY THIS EVENING.

ONCE THE WAVE MOVES THROUGH...ENVIRONMENT WILL CHANGE FROM A BORA
TO A CHINOOK EVENT WITH STRONG MOUNTAIN TOP STABILITY DEVELOPING.
STRONG SUBSIDENCE ALSO NOTED ON NAM/RAP QG VERTICAL VELOCITY
FIELDS FROM LATER THIS EVENING THROUGH OVERNIGHT. INCREASED WIND
FORECASTS WITH GUSTS UP TO 80 MPH POSSIBLE. THE WARNING WILL BE
JUST FOR THE FOOTHILLS FOR NOW BUT ZONES 39 MIGHT NEED TO BE
WATCHED CLOSELY IF THE WAVE SURFACES ACROSS LOWER ELEVATIONS.

AVIATION...GUSTY SOUTHWEST WINDS WILL SHIFT TO MORE NORTHWEST
AFTER 02Z WITH FRONTAL PASSAGE. EXPECT GUSTY NORTHWEST WINDS
PASSED MIDNIGHT THEN SLOWLY MOVING BACK WESTERLY TONIGHT. BJC WILL
HAVE THE STRONGEST WINDS LATER TONIGHT DUE TO MOUNTAIN WAVE
CONDITIONS AT THE BASE OF THE FOOTHILLS. HAVE INCREASED WINDS AT
BJC TAF TO SHOW THESE TRENDS.

PREV DISCUSSION... /ISSUED 305 PM MST SUN FEB 16 2014/

SHORT TERM...SO FAR THERE HAS BEEN SOME SUN AND WARM TEMPERATURES
FOR THE CWA THIS AFTERNOON. THERE MAY BE SOME VIRGA SHOWERS OVER
THE HIGH MOUNTAINS RIGHT NOW...BUT THERE IS NOTHING ON OUR RADAR
AND NOT A BUNCH UPSTREAM EITHER. YOU CAN MARGINALLY SEE THIS
EVENING'S WEAK UPPER TROUGH ON THE WATER VAPOR PICTURES OVER UTAH
RIGHT NOW. MODELS HAVE THE WESTERLY JET MAXIMUM JUST SOUTH OF THE
CWA LATE THIS AFTERNOON AND EARLY EVENING. FROM 06Z THROUGH
MONDAY AFTERNOON THE WESTERLY FLOW ALOFT IS WEAKER. MODELS HAVE
FAIRLY STRONG UPWARD MOTION ON THE QG FIELDS FOR THE FIRST HALF
OF THE THIS EVENING. STRONG SUBSIDENCE IS OVER THE FORECAST AREA
BY 06Z TONIGHT. WEAKER DOWNWARD ENERGY IS PROGGED ON MONDAY.
FAIRLY DECENT WEST-NORTHWESTERLY DOWNSLOPING FLOW IS EXPECTED
THIS EVENING AND OVERNIGHT. LOW LEVEL TROUGHING EAST OF THE
MOUNTAINS IS PROGGED ON MONDAY...WITH SOME SOUTHWESTERLY FLOW
PROGGED. FOR MOISTURE...THE NAM AND GFS HAVE A FAIRLY DEEP BATCH
FOR THE MOUNTAINS THIS EVENING...BUT BY 06Z IT IS RAPIDLY
DECREASING. THERE IS VERY LITTLE MOISTURE PROGGED AFTER 06Z
THROUGH MONDAY. MOISTURE ON THE ECMWF HAS EVEN LESS THAN THE
OTHER TWO MODELS FOR THIS EVENING. THE QPF FIELDS HAVE LIMITED
MEASURABLE SNOWFALL OVER THE MOUNTAINS FROM 00Z TO 06Z THIS
EVENING...THEN NOTHING THROUGH MONDAY AFTERNOON. OVERALL...REAL
DATA AND MODEL DATA DOES NOT LOOK TO IMPRESSIVE...BUT WILL KEEP
POPS HIGH IN THE MOUNTAINS THIS EVENING BUT WILL LOWER QPF AND
SNOWFALL AMOUNTS A BIT. WILL LET THE ADVISORY CONTINUE WITH THE
WIND AND BLOWING SNOW IN MIND. FOR TEMPERATURES...MONDAY'S HIGHS
ARE 1-3 C COOLER THAN TODAY'S HIGHS.

LONG TERM...DRY WESTERLY FLOW CONTINUES THROUGH THE EARLY PART.
THERE WILL BE LESS WIND...BUT STILL FAIRLY STRONG FLOW TO GENERATE
WINDY CONDITIONS IN THE MOUNTAINS AND FOOTHILLS ESPECIALLY EARLY
TUESDAY. A WEAK SHALLOW FRONT WILL DROP ACROSS THE PLAINS TUESDAY
HOLDING THE TEMPERATURES BACK A LITTLE. NEXT TROUGH WEDNESDAY IS
LOOKING LIKE IT WILL HAVE LOW AMPLITUDE...BUT STILL A BATCH OF
MOISTURE AND MORE WIND FOR 18-24 HOURS. WITH THE LOW
AMPLITUDE...THERE WILL ONLY BE A LITTLE COOLING...BACK INTO THE
40S TO LOWER 50S ON THE PLAINS.

BETTER AGREEMENT ON A STRONGER TROUGH FOR FRIDAY OR FRIDAY
NIGHT...TIMING HAS BEEN PRETTY GOOD WITH THIS SO I DID BUMP POPS
UP THOUGH IT IS TRANSIENT AND THERE MAY NOT BE MUCH IN FAVOR OF
SNOW ON THE PLAINS. COLDER TEMPERATURES THOUGH
AFTERWARD...PROBABLY 30S. ECMWF REMAINS A BIT STRONGER WITH THIS
TROUGH...WHICH WOULD LEAD TO A BIT BETTER COLD AIR ON THE PLAINS
AND LONGER DURATION OF MOUNTAIN SNOW INTO THE WEEKEND...BUT STILL
NOT LOOKING FAVORABLE FOR VERY MUCH SNOW ON THE PLAINS. MAIN
THREAT WOULD BE EITHER A BRIEF BAND WITH THE TROUGH AXIS OR SOME
JET BANDING...MAINLY FRIDAY NIGHT. AGREEMENT ON DRYING FOR SUNDAY
THOUGH THERE ARE HINTS OF A SECONDARY FRONT THAT COULD KEEP
TEMPERATURES DOWN. CONSENSUS TEMPERATURE FORECASTS ARE GOOD FOR
THE EXTENDED PERIOD...JUST TWEAKED THE POPS UPWARD FOR THE MOST
LIKELY PERIODS ESPECIALLY FOR THE MOUNTAINS.

AVIATION...THERE WILL BE NO CEILING ISSUES AT DIA TONIGHT OR
MONDAY. WINDS ARE ALREADY NORTHWESTERLY AND THEY MAY BE WESTERLY
FOR A WHILE EARLY THIS EVENING...THEN GET BACK TO NORTHWESTERLY
BY MID TO LATE EVENING AFTER THE UPPER TROUGH PASSES.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST MONDAY FOR COZ035-036.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR COZ031-
033-034.

&&

SHORT TERM...ENTREKIN
LONG TERM....GIMMESTAD
AVIATION...BAKER
Hazardous weather outlook, Feb 16, 9:13 PM MST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
913 PM MST SUN FEB 16 2014

COZ030>051-180415-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
913 PM MST SUN FEB 16 2014

WINTER WEATHER ADVISORY FOR THE NORTHERN MOUNTAINS AND THE HIGH
WIND WARNING FOR THE FRONT RANGE FOOTHILLS REMAIN IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TONIGHT

LIGHT TO MODERATE SNOWFALL IN THE MOUNTAINS AND HIGH VALLEYS OF
NORTHERN COLORADO WILL DECREASE IN BOTH COVERAGE AND INTENSITY
THE REST OF THIS EVENING AS DRIER AND MORE STABLE AIR SPREADS IN
FROM THE WEST. ANY ADDITIONAL SNOW ACCUMULATION IN THE HIGH
COUNTRY SHOULD BE UNDER 2 INCHES. AT THE SAME TIME...THIS
INCREASINGLY STABLE AIR WILL COMBINE WITH A TIGHT PRESSURE
GRADIENT AND STRONG WESTERLY FLOW ALOFT TO PRODUCE STRONG AND
POTENTIALLY DAMAGING DOWNSLOPE WINDS IN THE FRONT RANGE FOOTHILLS.
SUSTAINED WIND SPEEDS OF 30 TO 45 MPH WILL BECOME COMMON IN THE
FOOTHILLS BEFORE MIDNIGHT...WITH GUSTS APPROACHING 80 MPH MAINLY
IN HIGH WIND PRONE AREAS SUCH AS ATOP COAL CREEK CANYON AROUND
WONDERVU...ALONG THE PEAK-TO-PEAK HIGHWAY BETWEEN BLACK HAWK AND
NEDERLAND...AND IN THE LOWER FOOTHILLS OF BOULDER AND NORTHERN
JEFFERSON COUNTIES. THESE STRONG AND GUSTY WINDS ARE NOT EXPECTED
TO LAST LONG...WITH SPEEDS QUICKLY SUBSIDING TOWARDS MORNING. THE
STRONG WINDS WILL CONTINUE TO PRODUCE AREAS OF BLOWING AND
DRIFTING SNOW WHICH MAY BRIEFLY REDUCE VISIBILITIES TO NEAR ZERO.

AREAS ALONG THE BASE OF THE FOOTHILLS COULD ALSO SEE GUSTS UP TO
45 MPH OVERNIGHT...AS WELL AS A FEW LIGHT RAIN SHOWERS BEFORE
MIDNIGHT. MOTORISTS IN AND NEAR THE FRONT RANGE FOOTHILLS SHOULD
BE PREPARED FOR STRONG AND SUDDEN CROSS WINDS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY AND TUESDAY WITH BE DRY AND MILD. HOWEVER THERE IS STILL A
CHANCE OF GUSTY WINDS IN THE MOUNTAINS AND FOOTHILLS.

A CHANCE OF SNOW WILL RETURN TO THE MOUNTAINS WEDNESDAY AND
CONTINUE THROUGH THE WEEKEND. OVER NORTHEAST COLORADO THERE WILL
BE A SLIGHT CHANCE OF RAIN OR SNOW WEDNESDAY NIGHT AND AGAIN
FRIDAY INTO SATURDAY.

TEMPERATURES WILL TURN COOLER THURSDAY AND FRIDAY AND MAY BE EVEN
COLDER ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...ANY REPORTS OF MOUNTAIN SNOW OR WIND GUSTS WOULD BE
APPRECIATED.

BAKER/GIMMESTAD

In the hours before

Local storm report, Feb 16, 7:18 PM MST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
718 PM MST SUN FEB 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     NON-TSTM WND GST NNW PEETZ               40.96N 103.12W
02/16/2014  M60.00 MPH       LOGAN              CO   TRAINED SPOTTER

0650 PM     NON-TSTM WND GST 2 W STERLING            40.65N 103.25W
02/16/2014  M60.00 MPH       LOGAN              CO   ASOS

&&

JK
Local storm report, Feb 16, 7:41 PM MST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
741 PM MST SUN FEB 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     NON-TSTM WND GST NNW PEETZ               40.96N 103.12W
02/16/2014  M60.00 MPH       LOGAN              CO   TRAINED SPOTTER

0655 PM     NON-TSTM WND GST FORT MORGAN             40.27N 103.79W
02/16/2014  M56.00 MPH       MORGAN             CO   AWOS

0650 PM     NON-TSTM WND GST 2 W STERLING            40.65N 103.25W
02/16/2014  M60.00 MPH       LOGAN              CO   AWOS

&&

JK
Local storm report, Feb 16, 8:27 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
827 PM MST SUN FEB 16 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     NON-TSTM WND GST DENVER INTL AIRPORT     39.87N 104.67W
02/16/2014  M59.00 MPH       DENVER             CO   ASOS

0707 PM     NON-TSTM WND GST NNW PEETZ               40.96N 103.12W
02/16/2014  M60.00 MPH       LOGAN              CO   TRAINED SPOTTER

0655 PM     NON-TSTM WND GST FORT MORGAN             40.27N 103.79W
02/16/2014  M56.00 MPH       MORGAN             CO   AWOS

0650 PM     NON-TSTM WND GST 2 W STERLING            40.65N 103.25W
02/16/2014  M60.00 MPH       LOGAN              CO   AWOS

&&

JK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
February 16, 9:55 PM MST to February 17, 12:10 AM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
February 16, 11:30 PM MST to February 17, 12:10 AM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
85 kt (98 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504095, 504096.